Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 33, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jul 29, 2024, 8:05 PM CDT for Christian County, Macon County, Sangamon County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2024, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 29, 2024, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Christian County, IL, Macon County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 40 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 7:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted.
579
WFUS53 KILX 300105
TORILX
ILC021-115-167-300145-
/O.NEW.KILX.TO.W.0033.240730T0105Z-240730T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
805 PM CDT Mon Jul 29 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Northeastern Christian County in central Illinois...
Northeastern Sangamon County in central Illinois...
Southwestern Macon County in central Illinois...
* Until 845 PM CDT.
* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Buffalo, or 16 miles east of Springfield, moving
southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mechanicsburg around 810 PM CDT.
Illiopolis around 815 PM CDT.
Mount Auburn around 820 PM CDT.
This includes Interstate 72 between mile markers 111 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3984 8948 3991 8941 3981 8896 3958 8920
TIME...MOT...LOC 0104Z 308DEG 14KT 3986 8937
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Barnes2 follow-up statements
100
WWUS53 KILX 300129
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
829 PM CDT Mon Jul 29 2024
ILC167-300139-
/O.CAN.KILX.TO.W.0033.000000T0000Z-240730T0145Z/
Sangamon-
829 PM CDT Mon Jul 29 2024
...THE TORNADO WARNING FOR NORTHEASTERN SANGAMON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Illinois.
&&
LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920
TIME...MOT...LOC 0129Z 310DEG 15KT 3977 8926
$$
ILC021-115-300145-
/O.CON.KILX.TO.W.0033.000000T0000Z-240730T0145Z/
Christian-Macon-
829 PM CDT Mon Jul 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...
At 829 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mount Auburn, or 17 miles north of Taylorville,
moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Blue Mound around 845 PM CDT.
Other locations impacted by this tornadic thunderstorm include Boody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920
TIME...MOT...LOC 0129Z 310DEG 15KT 3977 8926
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Barnes725 WWUS53 KILX 300144 SVSILX Severe Weather Statement National Weather Service Lincoln IL 844 PM CDT Mon Jul 29 2024 ILC021-115-300154- /O.EXP.KILX.TO.W.0033.000000T0000Z-240730T0145Z/ Christian-Macon- 844 PM CDT Mon Jul 29 2024 ...THE TORNADO WARNING FOR NORTHEASTERN CHRISTIAN AND SOUTHWESTERN MACON COUNTIES WILL EXPIRE AT 845 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central Illinois. && LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920 TIME...MOT...LOC 0144Z 308DEG 14KT 3973 8920 $$ Barnes
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 29, 6:59 PM CDT, 1 hour 6 minutes earlier. Its key messages:
- There is a slight risk (level 2 of 5) of severe storms across portions of east central and southeast Illinois this evening into tonight, and again across most of central Illinois Tuesday.
- Fog may reduce visibility to a mile or less in spots near the I-74 corridor late tonight into Tuesday morning.
- Heat and humidity will continue to build across the region. Temperatures in the 90s are expected Tuesday through Thursday with resulting heat indices of 95-110 degrees.
Area forecast discussion, Jul 29, 6:59 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 659 PM CDT Mon Jul 29 2024 .KEY MESSAGES... - There is a slight risk (level 2 of 5) of severe storms across portions of east central and southeast Illinois this evening into tonight, and again across most of central Illinois Tuesday. - Fog may reduce visibility to a mile or less in spots near the I-74 corridor late tonight into Tuesday morning. - Heat and humidity will continue to build across the region. Temperatures in the 90s are expected Tuesday through Thursday with resulting heat indices of 95-110 degrees. && .DISCUSSION... Issued at 208 PM CDT Mon Jul 29 2024 THROUGH TONIGHT... Early morning MCS has exited central Illinois leaving only a couple isolated showers and storms in its wake. Moderately strong instability is expected to develop across central Illinois, and another shortwave trough is digging across the mid Mississippi River as of 19Z / 2pm CDT. This wave will be capable of kicking off additional showers and storms as instability builds to around 2500 J/kg MLCAPE late this afternoon into the evening per latest RAP. Deep layer shear of 30-35 kt will be sufficient to support some stronger storms. Main question is how far west storms form with the majority of CAMs initially showing convection near the IL/IN state line and shifting into Indiana. As we get later into the evening, a modest westerly mid level jet driving warm air advection across portions of central Illinois may allow storms to develop further west. HRRR, for instance, lights up the I-72 corridor along the instability gradient this evening with scattered storms. This will be in the wake of the aforementioned shortwave trough while mid level height rises start to build across central Illinois, so unsure if forcing will be sufficient but the possibility bears watching as any storms that are able to form could be severe. Overnight, a weak surface ridge axis will builds across portions of central Illinois centered along the I-74 corridor. As skies clear out, favorable radiational cooling conditions will be in place allowing for fog development in the still very humid air mass. This potential is greatest in the counties adjacent to the I-74 corridor where winds will be weakest. TUESDAY... Flat upper level ridging will be centered over the Great Plains Tuesday with central Illinois falling in the NW flow lee of this feature. At the surface, a loosely organized low will be centered across portions of KS/NE/SD with a warm front draped SE across Iowa into Illinois. In the vicinity of the warm front, strong instability is expected to develop Tuesday afternoon. Dew points pooling in the low to mid 70s will be superimposed by steep mid level lapse rates of 7-8 C/km locally (and upwards of 9 C/km just to our northwest). This will contribute to MLCAPE values in excess of 3000 J/kg on the northern periphery of the upper ridge axis from the Dakotas across the lower Ohio River Valley. In addition, an upper jet nosing into the region will contribute to seasonably strong deep layer shear of 35-40 kt across central Illinois Tuesday afternoon. Models advertise an MCS originating over the northern Great Plains Monday night diving southeast with redevelopment along the remnants of this feature during the day Tuesday. It should eventually reach portions of central Illinois by late afternoon or evening, though there are large timing differences between CAMs and global/regional models. Whenever storms do dive into the region, shear and instability parameters are favorable for these storms to be severe as they move across central Illinois, likely as a QLCS with damaging wind gusts the primary concern. Ahead of the storms, temps are expected to warm to around 90 degrees while dew points climb into the lower to mid 70s. Heat index values will peak between 95-105 degrees across most of central Illinois. A Heat Advisory may eventually be needed, but uncertainty in the placement and timing of the aforementioned MCS and potential convective debris/outflow limit the confidence for now, so will hold off until we get a better handle on storm details. 12Z HREF probs for exceeding 103F are only about 30-40 percent south of Beardstown to Flora. WEDNESDAY... Overall pattern remains largely unchanged going into the day Wednesday. Another severe MCS seems likely somewhere in the region with shear/instability parameters once again expected to be strong and supportive of severe thunderstorms. Placement and timing again are uncertain with some of these details hinging on the evolution of Tuesday's MCS. If we are able to achieve a decent amount of insolation during the day Wednesday, the expectation is for temps to warm into the lower to mid 90s with resulting heat indices of 100-110 degrees. Heat headlines will again be needed across most if not all of central and southeast Illinois. THURSDAY AND FRIDAY... A slow moving upper low will traverse the Great Lakes late in the week. Attendant surface cold front will push across central Illinois later Thursday bringing additional chances for showers and storms some of which could be strong or severe. Breezy southwest winds in place Thursday ahead of the front will turn more northerly Friday which will help usher in slightly less warm conditions, though there will be little relief from the humidity. Low level instability and the presence of the H5 wave still over the Great Lakes will result in a few additional showers and storms Friday, though the severe threat looks to be tempered as the instability will be modest and deep layer shear finally weakens. SATURDAY THROUGH MONDAY... High pressure will build from the northern Great Plains into the Midwest over the weekend. A few lingering showers appear possible Saturday, but precip chances should generally taper off as the ridge axis approaches with dry conditions favored Sunday and Monday. Temperatures will also be closer to the seasonal norms with highs in the mid to upper 80s. Deubelbeiss && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 659 PM CDT Mon Jul 29 2024 Widely scattered convection continues to percolate along a trough axis extending from south of KCMI to south of KSPI early this evening. The activity has thus far been suppressed by synoptic subsidence on the back side of a short-wave trough over NE Illinois, so lightning has not yet been observed with the cells. Have included VCSH at the I-72 terminals through 02-03z before the trough and its associated convection drop further south to I-70. Skies will become mostly clear and winds will decrease to 5kt or less tonight, setting the stage for patchy fog. CAMs continue to suggest the lowest visbys will be focused across north-central Illinois, so have gone with 3 miles at KPIA/KBMI/KCMI between 09z and 13z. After that, partly to mostly clear skies are expected on Tuesday with light south winds. Convective initiation and timing remain uncertain with models showing varying solutions. At this time, will lean toward the HRRR/RAP...which brings an MCV into west-central Illinois during the afternoon/evening. Have therefore added VCTS at both KPIA and KSPI after 20z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 29, 3:31 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 331 PM CDT Mon Jul 29 2024 ILZ027>031-036>038-040>053-301115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon- 331 PM CDT Mon Jul 29 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Additional isolated thunderstorms could develop during this evening east of I-55, but are not expected to be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of thunderstorms are expected Tuesday afternoon through Friday. Some of these storms Tuesday night may be capable of damaging winds and heavy rain, with an isolated tornado and hail also possible. More thunderstorms that could be strong are expected Wednesday through Thursday. Heat index values of 100 to 110 degrees are possible each afternoon Tuesday through Thursday, and will be highest on Wednesday when some areas could top 110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ054>057-061>063-066>068-071>073-301115- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 331 PM CDT Mon Jul 29 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. A few scattered strong to possibly severe storms are possible especially this evening, with brief damaging winds being the main severe weather threat, with hail and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of thunderstorms are expected Tuesday afternoon through Friday. Some of these storms Tuesday night may be capable of damaging winds and heavy rain, with an isolated tornado and hail also possible. The severe weather threat later in the week is uncertain, but would be more favored on Thursday if it occurred. Heat index values of 100 to 110 degrees are possible each afternoon Tuesday through Thursday, and will be highest on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Peine
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:25 PM CDT | Tornado Warning | ILX | Christian | 50 min |
| Jul 29, 8:07 PM CDT | Tornado Warning | ILX | Christian, Shelby | 23 min |
| Jul 30, 12:53 AM CDT | Dense Fog Advisory | ILX | Cass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more | 7 hr |
| Jul 30, 2:23 AM CDT | Heat Advisory | ILX | Cass, Christian, Clay, Crawford, Effingham, Jasper and 8 more | 18 hr |
| Jul 30, 6:11 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| Jul 30, 6:33 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 42 min |
| Jul 30, 6:40 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 35 min |
| Jul 30, 7:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon | 43 min |
| Jul 30, 7:30 AM CDT | Special Weather Statement | ILX | Menard, Sangamon | 45 min |
| Jul 30, 8:05 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 40 min |
| Jul 30, 8:36 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Coles, Cumberland, Effingham, Macon, Moultrie and 1 more | 24 min |
| Jul 30, 8:58 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Jasper, Moultrie, Shelby | 47 min |
| Jul 30, 9:37 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Jasper, Lawrence, Richland | 38 min |
| Jul 30, 10:11 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Lawrence, Richland | 19 min |
| Jul 30, 1:34 PM CDT | Special Weather Statement | ILX | Fulton, Mason | 26 min |
| Jul 30, 2:17 PM CDT | Special Weather Statement | ILX | Menard | 28 min |
| Jul 30, 3:17 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Moultrie, Sangamon, Shelby | 43 min |
| Jul 30, 3:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Macon, Moultrie, Shelby | 42 min |
| Jul 30, 4:22 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 38 min |
| Jul 30, 4:25 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Shelby | 65 min |
| Jul 30, 4:54 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 51 min |
| Jul 30, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Lawrence, Richland | 43 min |
| Jul 30, 5:32 PM CDT | Special Weather Statement | ILX | Schuyler | 28 min |
| Jul 30, 5:45 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 36 min |
| Jul 30, 5:54 PM CDT | Areal Flood Advisory | ILX | Effingham, Jasper, Lawrence, Richland | 3 hr |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.